Levothyroxine (Leventa, Novothyrox, Synthroid) is a synthetic form of one of the hormones produced by the thyroid gland. If you have an underactive thyroid, known as hypothyroidism, your doctor may prescribe levothyroxine to help boost your levels of this hormone. Taking too much levothyroxine -- either intentionally or unintentionally -- can be dangerous. A mild overdose can cause symptoms of hyperthyroidism, but massive overdoses can cause potentially life-threatening effects.
Many of the signs of hyperthyroidism caused by too much levothyroxine can be found in the skin. Excess levothyroxine can make the skin feel unusually warm due to increased blood flow. Levothyroxine also increases metabolism, causing the body to generate more heat. As a result, a person may perspire more than normal and be unusually sensitive to warm temperatures. Severe levothyroxine overdoses can cause a dangerously high fever.
Too much levothyroxine can also affect the digestive tract. Because their metabolism is increased, many people lose weight despite having an increased appetite. Excess levothyroxine can also cause more frequent bowel movements or diarrhea, as the hormone speeds the movement of food through the digestive tract. Nausea and vomiting may sometimes occur, especially with a large overdose.
Neurological and Psychiatric Signs
Taking too much levothyroxine can affect your mood and nervous system. Some people feel restless, irritable or nervous. The extra thyroid hormone can also cause fine tremors, especially in the hands. Other symptoms include trouble concentrating, confusion and memory problems. Insomnia is also common in people who take too much levothyroxine. In cases of severe levothyroxine overdose, people can fall into a coma.
The heart is also affected by high doses of levothyroxine. A rapid and possibly irregular heartbeat is common, which may be felt as fast, forceful palpitations in the chest. The blood pressure is also usually elevated. In some people, an overdose of levothyroxine can cause heart failure, characterized by shortness of breath, weakness and fluid retention. Chest pain may also occur, especially in people with narrowing of the coronary arteries that supply the heart muscle.
Seeking Medical Attention
Although taking too much levothyroxine may cause only mild symptoms, severe health problems may develop. If you are taking levothyroxine and notice symptoms that may indicate excess thyroid hormone in your body, talk with your doctor about your dose. Contact your doctor immediately if you experience confusion, chest pain, palpitations or trouble breathing.
Reviewed by: Mary D. Daley, M.D.